A Fixed Point Theorem and an Application to Bellman Operators


This study introduces a new definition of a metric that corresponds with the topology of uniform convergence on any compact set, and shows both the existence of a unique fixed point of some operator by using this metric and that the iteration of such an operator results in convergence to this fixed point. We demonstrate that this result can be applied to Bellman operators in many situations involving economic dynamics.

Share and Cite:

Y. Hosoya and M. Yao, "A Fixed Point Theorem and an Application to Bellman Operators," Theoretical Economics Letters, Vol. 3 No. 1, 2013, pp. 65-68. doi: 10.4236/tel.2013.31010.

Conflicts of Interest

The authors declare no conflicts of interest.


[1] S. Banach, “Sur les Operations dans les Ensembles Abstraits et Leur Applications aux Equations Integrals,” Fundamenta Mathematicae, Vol. 3, 1922, pp. 133-181.
[2] C. Le Van, “Optimal Growth Models with Discounted Return,” In: R.-A. Dana, C. Le Van and K. Nishimura, Eds., Handbook on Optimal Growth 1 Discrete Time, Springer Berlin, Heidelberg, 2006, pp. 19-54. doi:10.1007/3-540-32310-4_2
[3] N. Stokey and R. E. Lucas Jr. and E. C. Prescott, “Recursive Methods in Economic Dynamics,” Harvard University Press, Cambridge, 1989.
[4] C. D. Aliprantis and K. C. Border, “Infinite Dimensional Analysis: A Hitchhiker’s Guide,” 3rd Edition, Springer-Verlag, Berlin, 2006.
[5] A. Granas and J. Dugundji, “Fixed Point Theory,” Springer-Verlag, New York, 2003. doi:10.1007/978-0-387-21593-8
[6] T. Kamihigashi, “Elementary Results on Solutions to the Bellman Equation of Dynamic Programming: Existence, Uniqueness, and Convergence,” Discussion Paper Series, No. DP2012-31, RIEB Kobe University, Kobe, 2012.
[7] C. Le Van and Y. Vailakis, “Monotone Concave (Convex) Operators: Applications to Stochastic Dynamic Programming with Unbounded Returns,” Memeo, University of Paris 1 and Iniversity of Exeter Business School, Paris, 2011.
[8] K. Goebel and W. A. Kirk, “Topics in Metric Fixed Point Theory,” Cambridge University Press, Cambridge, 1990. doi:10.1017/CBO9780511526152
[9] W. A. Kirk, “Contraction Mappings and Extensions,” In: W. A. Kirk and B. Sims, Eds., Handbook of Metric Fixed Point Theory, Kluwer Academic Publishers, Dordrecht, 2001, pp. 1-34.

Copyright © 2024 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.